I get a funny taste in my mouth after using my asthma inhaler. Is it OK to drink water right after?
You can rinse your mouth with water, or drink milk or a soft drink, for example, to remove the
taste an inhaler may leave in your mouth. You are encouraged to rinse your mouth right after
using an asthma inhaler - not only to remove the aftertaste, but more important, to avoid
developing an oral fungal infection. You can rinse your mouth with water, or drink milk or a
soft drink, for example, to remove the taste an inhaler may leave in your mouth.
Tasting your inhaled medication, however, often is an indication of poor inhaler technique. Proper inhaler technique ensures the delivery of the desirable amount of medicine to your lungs and less medicine residue in your mouth.
Even with good technique, however, it is important to rinse your mouth when you are taking certain drugs called inhaled corticosteroids (ICs) - for example, Flovent® (fluticasone). The residue these medications can leave in your mouth increases your chance of developing an oral fungal infection such as thrush (oral candidiasis). Review your inhaler technique with your doctor or pharmacist to minimize your chances of developing an oral fungal infection, and be sure to read all the patient information supplied with your medication. If you are not certain if your inhaled medication requires rinsing your mouth afterward, ask your pharmacist.
Explore our Asthma Center for more treatment information.
Visit the Health Encyclopedia to learn more about using a metered dose asthma inhaler and about thrush.
Learn more about your medication.
If you're looking for more specific answers to specific questions, ask a Walgreens pharmacist here.